Mississippi, 2021

Damaging Winds and Lightning Strike in Mississippi, December 6, 2021

December 6, 2021 · NWS JAN · 4 events in 4 counties and zones

As a cold front moved through the region, showers and storms developed across the ArkLaMiss ahead of the front during the morning and afternoon of December 6th. Some storms brought gusty winds which resulted in a few instances of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

As a cold front moved through the region, showers and storms developed across the ArkLaMiss ahead of the front during the morning and afternoon of December 6th. Some storms brought gusty winds which resulted in a few instances of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 6, 6:06 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Dec 6, 6:06 AM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
606 AM CST Mon Dec 6 2021

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:

A cold front moving NW to SE will bring hazardous aviation
weather to the area as we go through today. Ahead of the front,
we'll continue to see widespready MVFR/IFR ceilings along with
increasing TSRA activity and southerly surface wind. A squall
line and wind shift to NW will accompany the frontal passage that
should reach GLH/GWO by mid morning, and eventually the HBG/PIB
area by early to mid afternoon. Following the frontal passage
will be a short duration of RA/VCTS with continued gusty NW-N
surface wind. Ceilings will rise to mostly VFR category this
evening and VFR conditions should prevail thereafter through the
overnight. /EC/

&&

.DISCUSSION...

Today through tonight...forced ascent in an unstable and moist
environment ahead of an approaching cold front is resulting in a
squall line that should move quickly across the forecast area
today. Fairly strong low level flow coinciding with the deep
convection will support a threat for damaging wind gusts, but
unfavorable low level shear vectors oriented mostly parallel to
the convective line should help mitigate a more significant wind
threat. Otherwise, expect brief very heavy rainfall to accompany
the line with lingering rain and much cooler, polar air to follow
in it's wake. By this evening, the rain should be over for the
most part and cold advection will continue through the night with
temperatures dipping well into the 30s north of the I-20 corridor.
Folks planning to be outdoors late tonight into the early morning
will want to be prepared for uncomfortable conditions given
continued northerly breezes. /EC/

Tuesday through next weekend (Sunday)...

(Tues-Fri): An active pattern of perturbed westerly flow will
persist through the week. At the start on Tues, frontal zone will
have shifted off to the SE over the N Gulf Coast, while strong sfc
high will be moving through the Mid-W. With widespread clouds,
this will combine with cooler low-level thermo, leading to highs
only in low-mid 50s areawide. Lingering ascent from N Gulf
shortwave trough & moisture will help some showers move back in
E-SE, generally SE of a Natchez to Meridian line. A few storms
can't be ruled out due to some elevated instability, but most
should remain showers. With strong sfc high to the N, lows will be
chilly in the low 40s N to near 50 degrees in S Wed morn. Any
showers should begin to wind down before midnight Wed but could
pick back up by Wed morn, with a rumble of thunder possible. Highs
will remain cool but near climo in low-mid 60s or so.

Thurs-Fri: Another jet streak will develop over the central
Plains/TX Panhandle into Thurs & eject E-NE. This will help fav
right entrance region/diffluence & ascent, with moisture climbing
back to the 1.25-1.5 inch PW mark. Strong WAA will help low-level
thermo warm into the mid-upper teens by late week. With moisture &
ascent on the increase, sct rain & storm chances will move back in
across most areas S of I-20 Thur & areawide into Fri. With some
subtle 30-40kt westerly bulk shear & some lapse
rates/destabilization, some sct strong storms can't be ruled out
Fri. Mean synoptic positive tilt trough will evolve over the
Intermountain W into the Plains/Mid-W by late week. 100-150kt jet at
500mb & 300mb, respectively, will help strong 990-995mb sfc cyclone
to deepen over the Plains & eject NE into Great Lakes. This will
help WAA & warm front lift E-NE, & strongest ascent/forcing into the
weekend.

Sat-Sun: As the 990mb sfc cyclone moves into the Great Lakes, sfc
cold front will swing E-SE. Base of the mean positive tilt trough is
progged to move E-SE out of the Intermountain W through Sat & into
Sun move through the area. This will help the strongest
ascent/forcing & powerful upper jet (i.e. 100-130kt at 500mb & 150-
170kt at 300mb) to develop over the Great Lakes/OH Valley down into
the Mid-S & Ozarks. Fav jet dynamics/right entrance region will help
rain & storm chances to quickly develop across the Mid-S, ArkLaTex &
front swing E-SE through the day. With strong shear of 50-70kts at 0-
3 & 0-6km, respectively, some strong, organized convection is
possible. But overnight timing, limited lapse rates & SW mean bulk
shear parallel to line orientation should limit most severe
potential. Will remain something to watch. Highs will be tricky &
faster progged timing lends credence to lower highs in Delta but
warmer to the E-SE. This will be a tough call & some highs could
occur near or before daybreak. Trough & front are progged to swing
through into Sun, with nearly 1030mb sfc high building into the
region Sun. This will bring strong isentropic subsidence, drying
moisture profiles (i.e. PWs less than quarter inch) & clearing
skies/cooler temps near below normal in the mid-upper 50s. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       70  41  54  46 /  96  18  21  39
Meridian      71  40  52  45 /  93  25  26  44
Vicksburg     71  41  54  46 /  96   7  15  33
Hattiesburg   74  46  56  50 /  91  57  45  46
Natchez       71  45  56  50 /  93  20  28  41
Greenville    67  35  52  42 /  95   0  11  17
Greenwood     68  36  53  43 /  96   1  11  22

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Dec 6, 3:19 AM CST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
319 AM CST Mon Dec 6 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ034>037-040>044-047>050-
053>055-059>061-070930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Washington-
Humphreys-Holmes-Attala-Issaquena-Sharkey-Yazoo-Madison MS-Leake-
Warren-Hinds-Rankin-Scott-Claiborne-Copiah-Simpson-Jefferson-
Adams-Franklin MS-
319 AM CST Mon Dec 6 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, northwest
Mississippi, southwest Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today

A squall line moving across the area this morning into the early
afternoon will bring a slight risk for damaging wind gusts. A
tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ018-019-025>033-038-039-045-046-051-052-056>058-062>066-
072>074-070930-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Neshoba-Kemper-Newton-
Lauderdale-Smith-Jasper-Clarke-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
319 AM CST Mon Dec 6 2021

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
south central Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

A squall line moving across the area today will bring a marginal
risk for isolated damaging wind gusts.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

20

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Dec 6, 5:16 AM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
516 AM CST Mon Dec 6 2021

MSZ035-036-042-061145-
Humphreys MS-Yazoo MS-Holmes MS-
516 AM CST Mon Dec 6 2021

...A strong thunderstorm will impact portions of southwestern Holmes,
northeastern Yazoo and southeastern Humphreys Counties through 545 AM
CST...

At 515 AM CST, Doppler radar was tracking a strong thunderstorm near
Yazoo City, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Coxburg and Tolarville around 535 AM CST.
  Ebenezer around 545 AM CST.

Other locations impacted by this storm include Eden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3279 9051 3293 9057 3303 9047 3311 9016
      3294 9007
TIME...MOT...LOC 1115Z 249DEG 43KT 3290 9048

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DC
Special weather statement, Dec 6, 5:50 AM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
550 AM CST Mon Dec 6 2021

MSZ025>028-061215-
Carroll MS-Grenada MS-Leflore MS-Montgomery MS-
550 AM CST Mon Dec 6 2021

...Strong thunderstorms will impact portions of northwestern Carroll,
Grenada, east central Leflore and northwestern Montgomery Counties
through 615 AM CST...

At 550 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Gore Springs to near Teoc.
Movement was east at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Gore Springs around 555 AM CST.
  Jefferson around 605 AM CST.
  Duck Hill around 615 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3387 8977 3387 8951 3371 8951 3368 8950
      3360 8951 3354 9034 3362 9024 3382 8995
      3382 8993 3384 8993 3390 8984 3390 8977
TIME...MOT...LOC 1150Z 272DEG 46KT 3385 8968 3356 9009

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DC
Special weather statement, Dec 6, 6:19 AM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
619 AM CST Mon Dec 6 2021

MSZ026>029-061300-
Carroll MS-Grenada MS-Montgomery MS-Webster MS-
619 AM CST Mon Dec 6 2021

...Strong thunderstorms will impact portions of north central
Carroll, eastern Grenada, northern Webster and northwestern
Montgomery Counties through 700 AM CST...

At 618 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Vardaman to near North Carrollton.
Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Sweatman around 640 AM CST.

Other locations impacted by these storms include Mantee and Walthall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3372 8951 3372 8919 3374 8919 3374 8904
      3373 8904 3357 8930 3357 8996 3386 8977
      3387 8951
TIME...MOT...LOC 1218Z 277DEG 33KT 3393 8924 3356 8983

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DC
Special weather statement, Dec 6, 6:50 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
650 AM CST Mon Dec 6 2021

MSZ029-030-061330-
Clay MS-Webster MS-
650 AM CST Mon Dec 6 2021

...Strong thunderstorms will impact portions of Webster and Clay
Counties through 730 AM CST...

At 649 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Okolona to near Montpelier to near Embry.
Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Montpelier around 655 AM CST.
  Clarkson and Pala Alto around 705 AM CST.
  Cumberland around 710 AM CST.
  Pheba around 725 AM CST.
  Griffith around 730 AM CST.

Other locations impacted by these storms include Mantee and Walthall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3358 8850 3357 8951 3372 8951 3372 8919
      3374 8919 3374 8904 3375 8903 3376 8893
      3381 8893 3381 8872 3368 8872 3368 8850
      3366 8852 3364 8850 3362 8851 3360 8847
TIME...MOT...LOC 1249Z 276DEG 38KT 3394 8882 3379 8892 3361 8936

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DC
Special weather statement, Dec 6, 6:59 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Jackson MS
659 AM CST Mon Dec 6 2021

MSZ018-061330-
Bolivar MS-
659 AM CST Mon Dec 6 2021

...A strong thunderstorm will impact portions of central Bolivar
County through 730 AM CST...

At 659 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Rosedale, moving southeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Cleveland, Renova and Boyle around 715 AM CST.
  Shaw around 720 AM CST.

Other locations impacted by this storm include Winstonville, Beulah,
Pace and Merigold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3388 9066 3362 9066 3362 9076 3356 9076
      3367 9104 3369 9103 3372 9106 3370 9110
      3373 9115 3378 9113 3377 9111 3378 9105
      3376 9103 3378 9099 3380 9100 3384 9107
      3387 9107 3399 9091
TIME...MOT...LOC 1259Z 304DEG 38KT 3378 9094

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DC
Special weather statement, Dec 6, 7:34 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
734 AM CST Mon Dec 6 2021

MSZ030>033-061415-
Lowndes MS-Oktibbeha MS-Clay MS-Choctaw MS-
734 AM CST Mon Dec 6 2021

...Strong thunderstorms will impact portions of northeastern Choctaw,
northern Oktibbeha, southeastern Clay and Lowndes Counties through
815 AM CST...

At 734 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of West Point to near Pheba
to near Sherwood. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Kolola Springs around 750 AM CST.
  West Point, Caledonia and Muldrow around 755 AM CST.
  Tibbee around 800 AM CST.
  Sessums around 805 AM CST.
  Waverly around 810 AM CST.
  Columbus, Columbus AFB, Bent Oak and Steens around 815 AM CST.

Other locations impacted by these storms include Artesia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3341 8829 3341 8924 3375 8872 3368 8872
      3368 8850 3367 8849 3366 8852 3365 8851
      3366 8850 3366 8846 3368 8843 3367 8842
      3369 8839 3369 8837 3372 8833 3374 8833
      3374 8825
TIME...MOT...LOC 1334Z 268DEG 35KT 3370 8858 3353 8892 3344 8907

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DC

The radar

The Columbus AFB radar (KGWX), 66 km away, was scanning. The volume nearest the first event began at 13:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Oktibbeha

When
December 6, 7:45 AM CST
Where
Oktibbeha County, 2.21 mi SE of Starkville
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
33.450, -88.800

Lightning struck an apartment complex in Starkville. It also struck and split a tree on campus on the drill field.

Thunderstorm Wind, Rankin

When
December 6, 10:15 AM CST
Where
Rankin County, 3 mi SSE of Luckney
Measured
43 kt (49 mph) estimated gust
Property damage
$100
Reported by
NWS Employee
Coordinates
32.310, -90.050

A roughly three inch diameter pine branch was blown down on El Dorado Road. Winds gusts to around 49 mph at nearby Jackson Medgar Wiley Evers International Airport.

Thunderstorm Wind, Hinds

When
December 6, 10:20 AM CST
Where
Hinds County, 1.36 mi WSW of Lebanon
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.160, -90.540

A tree was blown down onto a power line on Peach Orchard Road.

Thunderstorm Wind, Clarke

When
December 6, 12:42 PM CST
Where
Clarke County, 1.81 mi SE of Chancellor
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.000, -88.610

A power line was blown down.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988363, 988364, 988365, 988366.